Abstract
Split quaternions are noncommutative and contain nontrivial zero divisors. Generally speaking, it is difficult to solve equations in such an algebra. In this paper, by using the roots of any split quaternions and two real nonlinear systems, we derive explicit formulas for computing the roots of in split quaternion algebra.
MSC:
11C08; 11R52; 15A09
1. Introduction
1.1. Split Quaternions
Let and be the field of real and complex numbers, respectively. The split quaternion algebra is a non-commutative extension of the complex numbers. Such an algebra is a 4-dimensional associative algebra original introduced by James Cockle in 1849. Split quaternions can be represented as
where are the basis of satisfying the following equalities:
Let be the conjugate of x and
Let
be the real part and imaginary part of x and
It can be easily verified that
Obviously, ; likewise, and for . That is, a split quaternion can be expressed as
Unlike the Hamilton quaternion algebra, the split quaternion algebra contains nontrivial zero divisors, nilpotent elements, and idempotents. For example, is an idempotent zero divisor, and is nilpotent. The set of zero divisors is denoted by
If , then x is invertible and its inverse is
If , then x is not invertible. Cao and Chang [] defined its Moore–Penrose inverse and used it to solve some simple linear equations.
The split quaternion algebra is closely related to these spaces , , and and plays an important role in modern physics [,,,,,].
1.2. Quadratic Equations in
In algebra, a quadratic equation is any equation having the form
where x represents an unknown, and and c represent known numbers and .
In real number setting, Equation (6) is solvable if and only if its discriminant . In complex number setting, by the fundamental theorem of algebra, Equation (6) is always solvable, and its roots are expressed by the quadratic formula
The quadratic equation has been investigated in Hamilton quaternion setting in [,]. Huang and So [] considered and obtained explicit formulas of its roots. These formulas had been used in the classification of quaternionic Möbius transformations [,].
1.3. Quadratic Equation in
In Hamilton quaternions, any nonzero element is invertible, while there are nonzero noninvertible split quaternions. Thus, it is interesting and novel to consider the quadratic Equation (6) in split quaternions . In an algebra system, finding the roots of the quadratic equation always connects with the factorizability of quadratic polynomial []. In and , the two problems are identical. In noncommutative algebra, the two problems are relevant. Scharler et al. [] have considered the factorizability of a quadratic split quaternion polynomial. The result reveals some information of the roots of a split quaternion quadratic equation.
In this paper, we will focus on deriving explicit formulas of the roots of the quadratic equation
However, this is a great challenge because of the noncommutativity of split quaternions and noninvertibility of split quaternions in . We will use the following strategies to overcome these difficulties and find the roots of .
For equation with , we have the following proposition.
Proposition 1.
The quadratic equation
is solvable if and only if the quadratic equation
is solvable.
If the quadratic equation is solvable and x is a solution, then is a solution of .
Proof.
Rewriting as
and letting , and , we conclude the proof of this proposition. □
Hence, we only need to solve the following equations:
- Equation I:
- Equation II:
Equation I can be reformulated as
By the roots of any split quaternions obtained in [,], we will solve Equations I in Section 2 (Theorem 1).
Any solutions of Equation II fall into two categories:
The following example shows that Equation II may have solutions in both and .
Example 1.
The quadratic equation
has solutions and solutions
In order to solve Equation II, for technical reasons, we divide Equation II into the following two equations:
- Equation II for SI,
- Equation II for SZ.
We first consider Equation II for SI. The assumption that is invertible enables us to use the method employed by Huang and So [].
Observe that
Therefore, becomes
Let
If Equation II has a solution , i.e., ; then, by (14), we have
and
Substituting the above formulas of x and in (15) and (16), we obtain that satisfies our first real nonlinear system:
where .
Since we do not know beforehand, it is an embarrassing situation to assume that
This embarrassing situation can be remedied afterward. We can solve the real nonlinear system (19) to obtain the pair and then test whether or not . Only for the pair such that do we obtain the corresponding solution (Theorem 2).
However, Equation II for SZ can not use the real nonlinear system (19). This may be the big difference between split quaternions and Hamilton quaternions in solving quadratic equations. We will use a different technical route.
Let , . By the rule of multiplication (1), can be reformulated as our second real nonlinear system:
Generally speaking, Equation (20) is very complicated and hard to solve. However, if , then can be determined by in advance. We only need to find in Equation (20). We can deduce the linear relations expressed by Equations (49)–(51) of and form Equation (20). By the linear relations, we can solve Equation (20) (Theorem 3).
This strategy of using the roots of any split quaternions and the above two real nonlinear systems help us to overcome the difficulty caused by the noncommutativity of split quaternions and noninvertibility of split quaternions in . Consequently, we obtain explicit formulas for commuting the roots of . We will give examples to illustrate the use of our formulas obtained in Section 2, Section 3 and Section 4 and find all solutions of these examples.
After we have finished our paper, one of the referees kindly informed the author that Kwun et al. [,] also considered a quadratic equation in split quaternions. In fact, the main results in [] overlap with Theorem 2, although there is a slight difference in proving this result. Theorems 3 of this paper answer the open question left by Kwun, etc. (see Theorem 2 Open Question and Discussion of []). Munir et al. [] considered the quadratic equation in the finite ring , which is a different algebra setting from . I would like to express my appreciation to the referees for pointing this out and for several other suggestions that lead to improvement of the quality of this paper.
2. Equation with
In this section, we will find the possible solutions of the equation with . For convenience, we begin with a definition:
Definition 1.
Let . We define that
By this definition, means the square root of w in split quaternions. We will follow the conventional sign for or .
Since , we can rewrite as
If has square root , then has solutions of the form
Thus, we need to consider the square root of elements in split quaternions. Fortunately, Ozdemir [] obtained the root of any invertible split quaternions and Cao and Chang [] obtained the root of any noninvertible split quaternions. For our purpose, we rewrite these formulas of the square of split quaternions as the following lemma:
Lemma 1
([,]). Let .
- (1)
- If , that is, , then
- (2)
- If , then if and only if and .
- (i)
- If , then
- (ii)
- If , then
Proof.
Note that . If , then
Observe that implies that or . This observation proves Equations (22) and (23). By (26), if , then . Consequently,
and
Viewing Equation (27) as a real quadratic equation with unknown , we obtain its discriminant . If and , then Equation (27) is solvable. If , then
If , then
In each case, we have . This observation concludes the proof. □
Our main theorem of this section is the following theorem.
Theorem 1.
([]). Equation I is solvable if and only if
If Equation I is solvable, its solution(s) can be given by
In other words, the solutions of Equation I can be obtained by formulas according to the following cases:
- (1)
- If and , thenwhere and .
- (2)
- If and , then the set of solutions iswhere and .
- (3)
- If , , and , then the solutions are as follows:
- (i)
- If , thenwhere .
- (ii)
- If , thenwhere .
Proof.
Expanding the part by Lemma 1 concludes the proof. □
Example 2.
Consider the quadratic equation . Since , this quadratic equation is unsolvable.
Some examples of Theorem 1 are given in Table 1.
Table 1.
Some examples in Theorem 1.
3. Being Invertible
In this section, we assume that x is a solution of Equation II and is invertible. To find such a solution, we need to solve the following real nonlinear system:
where .
If , then, by Equation (30), we have . It follows from (30) that
Substituting the above in (29), we obtain
Hence, we have
Let . Then,
In order to find the pairs of Equations (29) and (30), we need to know all the positive solutions of Equation (32) when . The following lemma provides our required information of positive solutions of Equation (32):
Lemma 2.
Let such that ,
and
Then, the cubic equation
has solutions in the interval as follows.
Case 1. If one of the following conditions holds, then Equation (33) has exactly one positive solution z:
- (i)
- ;
- (ii)
- ;
- (iii)
- ;
- (iv)
- ;
- (v)
- .
Case 2. If one of the following conditions holds, then Equation (33) has exactly two positive solutions and :
- (vi)
- ;
- (vii)
- .
Case 3. If , then Equation (33) has exactly three positive solutions .
Proof.
Let We focus our attention on the interval . It is obvious that
Note that
The discriminant of is
If , then . Hence, Equation (33) has exactly one positive solution z. This proves Case 1 (i).
We now consider the case . Note that the solutions of are
and it can be verified that .
If , then . This means that is increasing in . If , then in and therefore is increasing in . If , then in and in . Therefore, is decreasing in and then increasing in the interval . Note that . In both cases, Equation (33) has exactly one positive solution z in . This proves Case 1 (ii).
If , then . If , then and decrease at first in the interval and increases in the interval . Hence, has exactly one positive solution z. This proves Case 1 (iii).
We now consider the case and . In this case, is positive in and negative in .
If , then is increasing in , decreasing in and then increasing in . Hence, Equation (33) has exactly one positive solution in . This proves Case 1 (iv).
If , then it is obvious that Equation (33) has exactly two positive solutions, and the other one is in . This proves Case 2 (vi). For the sake of readability, we present the following Figure 1 for Case 2 (vi).
Figure 1.
The figure of case 2 (vi).
If , then Equation (33) has exactly one positive solution in . This proves Case 1 (v).
Lemma 3.
Let . Then, the real system
has solutions as follows:
- (1)
- provided ;
- (2)
- ; and provided ;
- (3)
- provided ;
- (4)
- provided , Case 1 of Lemma 2 holds, and z is the unique positive root of real polynomial ;
- (5)
- provided , Case 2 of Lemma 2 hold and are two positive roots of real polynomial ;
- (6)
- provided , Case 3 of Lemma 2 hold and are the three positive roots of real polynomial .
Proof.
We divide our consideration into two subcases and .
We begin with the subcase . In this case, Equation (36) becomes
Hence, or . If , then Equation (35) becomes and therefore provided . This proves (1).
If , then and therefore Equation (35) becomes . Thus, provided . Hence, . Take provided . In this case, we also can take because of . This proves (2).
If , then we can take . This proves (3).
For the second case , such a system can be solved by Lemma 2 as claimed. These prove (4), (5), and (6). □
Theorem 2.
For the coefficients in Equation II, we define
If Equation II is solvable and has solution with , then
where is chosen as follows:
- (1)
- provided ;
- (2)
- , and provided ;
- (3)
- provided ;
- (4)
- provided , Case 1 of Lemma 2 holds and z is the unique positive root of real polynomial ;
- (5)
- provided , Case 2 of Lemma 2 holds and are two positive roots of real polynomial ;
- (6)
- provided , Case 3 of Lemma 2 holds and are the three positive roots of real polynomial .
Proof.
Some examples of Theorem 2 are given in Table 2 and Table 3. In Table 3, “C1(i)L3.1” is an abbreviation of Case 1 (i) of Lemma 2.
Table 2.
Some examples in Theorem 2 with .
Table 3.
Some examples in Theorem 2 with .
4. Being Noninvertible
In this section, we will find the necessary and sufficient conditions of Equation II having a solution .
Suppose that has a solution of . Then, we have
Since , we have and therefore
The existence of leads to the discriminate
Therefore, we at first need that
Let with . For Equation II, the real system (20) can be reformulated as
Let . Equations (43)–(45) can be expressed as
where
Note that
Let
Since and , the subdeterminant
This means that . We reformulate () and () as
Since
by Equation (48), we have
where
Let
Substituting of Equation (49) in Equation (43), we must have
In fact, the condition is just a restatement of the condition .
Let
Substituting of Equation (49) in Equation (42), we have
If , we should have and, in this case, is arbitrary. If , then
Summarizing our reasoning process, we figure out the following conditions.
Definition 2.
For the coefficients in Equation II with , letting such that
we say that satisfiesCondition Aif the following two conditions hold:
- (1)
- There exists an r of (56) satisfying
- (2)
- If , then .
Note that, if and the coefficients in Equation II satisfy Condition A, then we have
Summarizing the previous results, we obtain the following theorem.
Theorem 3.
Equation II has a solution if and only if Condition A holds. If Condition A is held by r, then we have the following cases:
Some examples of Theorem 3 are given in Table 4.
Table 4.
Some examples in Theorem 3.
Funding
This research was funded by Natural Science Foundation of China Grant No.11871379, the Innovation Project of Department of Education of Guangdong Province Grant No. 2018KTSCX231, Key project of National Natural Science Foundation of Guangdong Province Universities Grant No. 2019KZDXM025.
Institutional Review Board Statement
Not applicable.
Informed Consent Statement
Not applicable.
Data Availability Statement
Not applicable.
Conflicts of Interest
The authors declare no conflict of interest.
References
- Cao, W.; Chang, Z. Moore–Penrose inverse of split quaternion. Linear Multilinear Algebra 2020, 1–17. [Google Scholar] [CrossRef]
- Antonuccio, F. Split-quaternions and the Dirac equation. Adv. Appl. Clifford Algebras 2015, 25, 13–29. [Google Scholar] [CrossRef][Green Version]
- Cao, W.; Tang, Z. Some similarities classes related to O(2,1) in split quaternion. Linear Multilinear Algebra 2021, 1–22. [Google Scholar] [CrossRef]
- Frenkel, I.; Libine, M. Split quaternionic analysis and separation of the series for SL(2,R) and SL(2,C)/SL(2,R). Adv. Math. 2011, 228, 678–763. [Google Scholar] [CrossRef]
- Kula, L.; Yayli, Y. Split quaternions and rotations in semi Euclidean space. J. Korean Math. Soc. 2007, 44, 1313–1327. [Google Scholar] [CrossRef]
- Libine, M. An Invitation to Split Quaternionic Analysis, Hypercomplex Analysis and Applications, Trends in Mathematics; Sabadini, I., Sommen, F., Eds.; Springer: Basel, Switzerland, 2011; pp. 161–179. [Google Scholar]
- Ozdemir, M.; Erdogdu, M.; Simsek, H. On the eigenvalues and eigenvectors of a lorentzian rotation matrix by using split quaternions. Adv. Appl. Clifford Algebras 2014, 24, 179–192. [Google Scholar] [CrossRef]
- Huang, L.; Thus, W. Quadratic formulas for quaternions. Appl. Math. Lett. 2002, 15, 533–540. [Google Scholar] [CrossRef]
- Porter, R. Quaternionic linear and quadratic equations. J. Nat. Geom. 1997, 11, 101–106. [Google Scholar]
- Parker, J.R.; Short, I. Conjugacy classification of quaternionic Möbius transformations. Comput. Methods Funct. Theory 2009, 9, 13–25. [Google Scholar] [CrossRef][Green Version]
- Cao, W.; Parker, J.R.; Wang, X. On the classification of quaternionic Möbius transformations. Math. Proc. Camb. Phil. Soc. 2004, 137, 349–361. [Google Scholar] [CrossRef]
- Li, Z.; Scharler, D.F.; Schröcker, H.P. Factorization results for left polynomials in some associative real algebras: State of the art, applications, and open questions. J. Comput. Appl. Math. 2019, 349, 508–522. [Google Scholar] [CrossRef]
- Scharler, D.F.; Siegele, J.; Schröcker, H.P. Quadratic Split quaternion polynomials: Factorization and geometry. Adv. Appl. Clifford Algebras 2020, 30, 11. [Google Scholar] [CrossRef] [PubMed]
- Ozdemir, M. The roots of a split quaternion. Appl. Math. Lett. 2009, 22, 258–263. [Google Scholar] [CrossRef]
- Kwun, Y.C.; Munir, M.; Nazeer, W.; Kang, S. Some fixed points results of quadratic functions in split quaternions. J. Funct. Spaces 2016, 2106, 3460257. [Google Scholar] [CrossRef]
- Munir, M.; Nizami, A.; Rasoo1, A.; Saleem, M.S.; Kang, S.M. Fixed points results in algebras of split quaternion and octonion. Symmetry 2018, 10, 405. [Google Scholar] [CrossRef]
Publisher’s Note: MDPI stays neutral with regard to jurisdictional claims in published maps and institutional affiliations. |
© 2022 by the author. Licensee MDPI, Basel, Switzerland. This article is an open access article distributed under the terms and conditions of the Creative Commons Attribution (CC BY) license (https://creativecommons.org/licenses/by/4.0/).